|Procrit for Anemia???
Sep 18, 2002
My 20's daughter is HIV+ and takes no medications, but has anemia and fatigue. Under what circumstances is Procrit currently being used? Is there a chance it may help her?
Response from Dr. Frascino
There are an impressive array of possible causes of fatigue in the setting of HIV disease. Often, a person with fatigue has several problems that can interact to cause this symptom.
Common causes of fatigue include:
1. Inappropriate attention to basic human requirements, such as rest, sleep, diet, and exercise. 2. Physiological causes, including stress, anxiety, and depression. 3. Opportunistic infections. 4. Hormonal imbalances 5. Medication (HIV and non-HIV) side effects 6. Anemia.
Your daughter should be evaluated by her HIV specialist to see if these or other conditions might be contributing to her fatigue.
Anemia is a decrease in red blood cells or hemoglobin. The symptoms of anemia include exercise intolerance, fatigue, shortness of breath, rapid heartbeat, paleness, headaches, decreased sex drive, and inability to concentrate. There are a number of potential causes of anemia including:
1. Blood loss or bleeding. 2. Nutritional deficiencies of iron, vitamin B12, and/or folic acid. 3. Medication toxicities (AZT, Bactrim, ganciclovir, dapsona, pyrimethamine, interferon, cancer chemotherapy, etc.). 4. Opportunistic infections (MAC, CMV, TB, parvovirus, B12, etc.). 5. Anemia of chronic disease (HIV disease, cancer, etc.).
Procrit is a medication that is identical to a substance the body makes naturally called "erythropoietin." Erythropoietin stimulates the production of new red blood cells. Procrit is most useful in AZT-induced anemia or anemia of chronic disease (HIV). HIV-positive anemic people treated with Procrit have a significant increase in energy level and quality of life. There is even an association with improved survival. Procrit is self-administered once per week and has an excellent safety record. Will this help your daughter? I cannot tell without knowing more details of her case. For instance, if she is anemic because of iron or vitamin nutritional deficiencies or blood loss, then Procrit would not be expected to help. However, if she is anemia because of her HIV disease, then yes, Procrit may very well improve her symptoms quite dramatically.
I'm very pleased to see that you are involved in your daughter's care! I wish the both of you the very best. Write back if you have additional questions.
Procrit and Kava
many symptoms and tests
- Is Rectal Bleeding A Sign Of Acute HIV Infection?
- Is Tingling In Feet An Early Sign Of HIV?
- Can You Get AIDS From Picking Your Nose?
- Blisters After Rubbing Vagina Worried I Have HIV
- Burning Penis After Vaginal Sex Condom Broke Worried I Have HIV
- Flu Symptoms After Sex With Hooker Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.